I recently linked to an article in MMWR, a CDC sponsored periodical, about three chelation therapy deaths. Although other bloggers covered the issue thoroughly some months ago it resurfaced with the March 3 MMWR piece and the spate of media reports that followed. Reporting on the issue of chelation deaths was distorted from the beginning and the distortion persists in this latest barrage. A piece from the Pittsburg Post-Gazette characterized the death of 5 year old Abubakar Tariq Nadama as an example of medication error. CDC’s Dr. Mary Jean Brown is quoted "It's a case of look-alike/sound-alike medications." But this misses the larger point: chelation therapy was given to the child for the unproven and unapproved “indication” of autism.
The case has been well covered by other bloggers. Orac has blogged about it since August. I just found this insightful post by Dr. Kimball Atwood at Health Care Renewal who points out that Dr. Brown misses the real tragedy. It is not a simple case of medical error.
The January 18 Post-Gazette article quotes Dr. Brown as making the misleading statement “that it was medical error, and not the therapy itself” that caused the death. Worse, the article reports “Dr. Mary Jean Brown, chief of the Lead Poisoning Prevention Branch of the Atlanta-based Centers for Disease Control and Prevention, said yesterday that Abubakar Tariq Nadama died Aug. 23 in his Butler County doctor's office because he was given the wrong chelation agent.” Now I’m confused. That statement implies the existence of a “right” chelation agent. But can there be a right agent for a wrong indication? Although chelation therapy has seen an exponential rise in popularity as a treatment for autism there’s no scientific evidence that it works. According to this Quackwatch article, “The use of chelation therapy to treat autistic children is completely bogus.”
Maintaining that calcium EDTA is safer than disodium EDTA (used in the treatment of Abubakar Tariq Nadama) Brown “quoted from a 1985 CDC statement: Only Calcium Disodium EDTA should be used. Disodium EDTA should never be used ... because it may induce fatal hypocalcemia, low calcium and tetany."
That’s interesting, because as I pointed out (so did Atwood in the Health Care Renewal Blog) disodium EDTA, this dangerous drug which the CDC expert says should never be used, is exactly what is being used in the NCCAM sponsored Trial to Assess Chelation Therapy (TACT). Maybe the NCCAM should have checked with the CDC before launching the study. As I understand it TACT is to be the definitive study to determine whether chelation therapy is ready for prime time in the treatment of cardiovascular disease. But aren’t there safety standards that must be followed in such trials? One of the purposes of phase 1 and 2 studies in mainstream drug development, as I understand it, is to help establish conditions for optimal drug safety in phase 3 studies and beyond. Well, this isn’t mainstream drug development.
But I digress. Another chelation related death mentioned in the MMWR article involved a 53 year old woman being treated in a naturopathic practitioner’s office. In my previous post I didn’t comment on the appropriateness of the treatment because the indication wasn’t given. However, I subsequently found this report which states the treatment was given for “clogged arteries.” The type of chelation solution she received is apparently not known. The media seem most interested in finding out what type of preparation was used, downplaying the more important issue of pseudoscience.
The CDC and its media accomplices have wrongly spun these cases as examples of medication mix ups. In fact only one of the three deaths profiled in the MMWR report, the case of a child being chelated for lead poisoning, was attributable to medication error. The best information we have indicates that the other two patients were being treated for purported indications not scientifically validated. In the absence of any scientific indication for the modality in question there’s little point in talking about the right versus the wrong drug. There’s no right drug for a wrong indication.